West Virginia, 2006

Hail and Damaging Wind in West Virginia, April 20, 2006

April 20, 2006 · NWS RLX · 4 events in 3 counties and zones

Strong daytime heating occurred in dry air with surface dew points in the 30s and lower 40s. Dew points suddenly increased into the 50s, as a warm front approached southwestern West Virginia during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong daytime heating occurred in dry air with surface dew points in the 30s and lower 40s. Dew points suddenly increased into the 50s, as a warm front approached southwestern West Virginia during the late afternoon. The heating and the quick increase of low level moisture caused a few thunderstorms to form.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 20, 3:00 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 20, 3:00 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT THU APR 20 2006

.SHORT TERM /REST OF TONIGHT THROUGH SUNDAY NIGHT/...

STRONG DEW POINT BOUNDARY ENTERING THE SOUTHWESTERN PART OF THE
FORECAST AREA NOW AND SHOULD CONTINUE TO SLIDE NORTHWARD ACROSS
THE REGION. BEHIND THIS FRONT...THE AIR IS MORE MOISTURE AND
UNSTABLE. A SHORTWAVE ROLLING ACROSS WRN KY INTO OHIO THIS EVENING
SHOULD PRODUCE A BAND OF SHOWERS AND THUNDERSTORMS. THE NAM AND
THE WRF MODELS ARE IN VERY GOOD AGREEMENT ON SWINGING A BROAD AREA
OF LIFT THROUGH THE REGION INTO THE NRN MOUNTAINS BY FRIDAY
MORNING...SO HAVE GONE WITH HIGHER POPS FOR MOST OF THE AREA GOING
CATEGORICAL TO HIGH LIKELY.

THE AREA OF LIFT SHOULD PUSH NORTHWARD OUT OF THE NORTHERN
MOUNTAINS BY 15Z. AT THIS POINT...THE LIFT WEAKENS AND THE SHOWERS
SHOULD COME TO AN END. THE QUESTION WILL BE WILL THE CLOUDS BREAK
ENOUGH TO ALLOW SOME HEATING. IF THE HEATING DOES ARRIVE...THERE
WILL BE ENOUGH LOW LEVEL MOISTURE TO GET SCATTERED CONVECTION
GOING SO HAVE LEFT THE CHANCE POPS IN DURING THE AFTERNOON. LATE
IN THE AFTERNOON AND THE NEXT SHORT WAVE WILL BEGIN TO APPROACH SO
HAVE BEGUN TO INCREASE POPS IN THE SOUTH LATE IN THE PERIOD.

FOR TEMPERATURES...DID SIDE TOWARD THE MODEL CONSENSUS FOR THE DAY
ON FRIDAY BASED ON ALLOWING SOME SUNSHINE TO POP THROUGH.

A LARGE UPPER LOW MOVING VERY SLOWLY EASTWARD THROUGH THE GREAT
LAKES WILL DOMINATE THE WEATHER PATTERN OVER THE EASTERN U.S. THIS
WEEKEND. FOR OUR REGION...A WELL DEFINED SHORT WAVE WILL MOVE OUT
OF THE SOUTHWESTERN U.S. AND LIFT NORTHEASTWARD THROUGH THE OHIO
VALLEY FRIDAY NIGHT AND SATURDAY MORNING. WITH THE FRONTAL SYSTEM
STALLED ACROSS OUR REGION FRIDAY NIGHT THROUGH EARLY
SATURDAY...WAITING FOR THE MAIN SURFACE LOW TO RIDE UP THE FRONT
WITH THE SHORT WAVE...THE THREAT FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS EXISTS. WE WILL KEEP A CLOSE EYE ON THE POTENTIAL FOR
WATER PROBLEMS...HIGHLIGHTED IN THE HAZARDOUS WEATHER PRODUCT. THERE
ARE MINOR DIFFERENCES IN THE TRACK OF THE MAIN SURFACE LOW...MODELS
AGREE IT WILL GENERALLY LIFT NORTHEASTWARD ACROSS THE SOUTHEASTERN
PORTION OF OUR REGION...AND MODEL QPF IS IN GENERAL AGREEMENT WITH
1.5 TO 2.5 INCHES POSSIBLE ACROSS THE SOUTH AND EAST BEFORE THE RAIN
ENDS. RAIN ENDS FROM WEST TO EAST SATURDAY...AS THE MAIN SURFACE LOW
MOVES INTO NORTHERN VIRGINIA BY SATURDAY EVENING. WITH THE UPPER LOW
REMAINING OVER THE GREAT LAKES REGION...NOT THAT MUCH COOL AIR
BEHIND THE FRONT...SO TEMPERATURES SATURDAY AND SUNDAY WILL NOT BE
THAT DIFFERENT. ANOTHER COOL FRONT WHIPS AROUND THE UPPER LOW ACROSS
OUR REGION SUNDAY...BUT WITH LIMITED MOISTURE...EXPECT MORE CLOUDS
THAN SHOWERS. BEST CHANCE FOR WIDELY SCATTERED TO SCATTERED SHOWERS
WILL BE ACROSS THE NORTH. FINALLY CLEARING AND COOLER BEHIND THIS
FRONT SUNDAY NIGHT AS HIGH PRESSURE BUILDS IN. IN
GENERAL...TEMPERATURES WILL BE NEAR SEASONAL LEVELS THIS WEEKEND.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

LOW PRESSURE SYSTEM EXPECTED TO MOVE FROM THE CENTRAL PLAINS...EAST
INTO THE OH VALLEY MONDAY NIGHT. GFS HAS COLD FRONT MOVING THROUGH
TUE MORNING BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS TO THE
AREA. GFS SUGGESTS A SECOND LOW CENTER MOVING ACROSS THE AREA RIGHT
BEHIND THE COLD FRONT BRINGING ANOTHER SHOT OF PRECIP TUE NIGHT AND
WED INCREASING THE CHANCE OF PRECIP AND THUNDERSTORMS. THE SECOND
COLD FRONT WILL MOVE THRU THE AREA WED AFTERNOON AND EXIT THE
EASTERN MOUNTAINS WED NIGHT INTO EARLY THU. THE REST OF THE WEEK
LOOK RELATIVELY DRY.

TEMPERATURES WILL BE ABOVE NORMAL MON AND TUE...AND BELOW TO NEAR
NORMAL WED THRU THU.

&&

.PREV DISCUSSION...
 /ISSUED 152 PM EDT THU APR 20 2006/

AVIATION...

MOISTURE WILL BE INCREASING ACROSS THE REGION IN THE NEXT 6 TO 12
HOURS. WHILE THE CLOUDS WILL BE SLOW TO THICKEN AND
LOWER...KEEPING VFR CONDITIONS THROUGH ABOUT 2Z AREA
WIDE...CONVECTION OVER KENTUCKY/TENNESSEE WILL CONTINUE TO PUSH
NORTHWARD AS A WAVE OF LOW PRESSURE AND DEVELOPING WARM FRONT MOVE
INTO THE OHIO VALLEY. ONCE THE WAVE ARRIVES...EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP. EXPECT THAT MVFR AND IFR CONDITIONS ARE
POSSIBLE BUT SHOULD BE LIMITED TO THE STRONG THUNDERSTORM
CELLS...WHILE THE REMAINDER OF THE TIME CEILINGS SHOULD RUN
BETWEEN 4000 AND 6000 FT.

THE SHOWERS AND THUNDERSTORMS SHOULD PULL NORTH AND EAST OF THE
REGION A LITTLE AFTER 12Z. WHILE THE ATMOSPHERE WILL STILL HAVE
MUCH MOISTURE TO WORK WITH...BEING IN THE WARM SECTOR WITH THE
MAIN COLD FRONT STILL TO THE WEST COULD ALLOW FOR SOME BREAKS IN
THE CLOUDS AND WOULD BE HARD PRESSED TO HOLD CEILINGS DOWN SO HAVE
RAISED VALUES TO AROUND 10000 FT.

PREV DISCUSSION...
 /ISSUED 633 AM EDT THU APR 20 2006/

AVIATION /12Z TO 12Z/...

CAVU GIVES WAY TO MVFR CONDS AFT 3Z AS A SFC LOW NEARS.  CONTINUED
PREVIOUS TREND OF VIS AND CIGS AT MVFR AS WAA PRECIP XPCTD...WHICH
TYPICALLY STAYS ABV IFR.  BROUGHT SHRA WITH CB MENTION TO SRN
TERMINALS AFT 4Z AND NRN SITES BY 7Z.  AS COLD FRONT EASES E TOWARD
12Z...IFR CONDS MAY DEVELOP IN THE MTNS...ESPECIALLY BKW WITH A SE
WIND.

PREV DISCUSSION...
 /ISSUED 357 AM EDT THU APR 20 2006/

SHORT TERM /TODAY AND TONIGHT/...

ONE MORE /TASTE OF SUMMER/ TDY WITH MID LVL RDG AXIS SITUATED ACR
THE CNTRL APPALACHIANS.  H8 TEMPS CLIMB TO 14C THIS AFTN AND LARGE
SCALE SUBSIDENCE PROMOTES HIGHS THAT /COULD BE/ THE WARMEST OF THE
YEAR...SO FAR.

TRANSITORY RDG SLIPS E TNGT ALLOWING A WAVE OF LOW PRES TO RIDE UP
THE OH RVR.  THIS SPREADS RW/TRW TNGT TO ALL AREAS.  0Z NCEP CHAIN
HAS TROUBLE DEPICTING AXIS OF LIFT AND QPF AMOUNTS.  GFS IS FARTHER
W...WHILE NAM IS FARTHER E. ENSEMBLES TREND MORE TOWARD THE NAM...SO
WL GO THAT DIRECTION.  300-310K ADIABATIC OMEGA REACHES TUG BASIN
SHORTLY AFT 0Z...THEREFORE A QUICK JUMP THIS EVNG FM NOTHING TO CAT
POPS.  MDLS CONT TO HAVE A TUFF TIME RESOLVING SFC DWPTS THAT WL
DELAY QPF ONSET A FEW HRS.

LATEST SWODY1 HAS A SLGT RISK JUST SW OF THE CWA.  THIS LOOKS GOOD
SINCE I/M NOT SOLD ON SVR POT AS MUCAPES NEVER CLIMB ABV 1.0KJ/KG
ALONG WITH LTL SHEAR /0-1KM SRH < 50M2/S2/.  LOW SHEAR IS A FUNCTION
OF THE WEAK CIRCULATION THAT RIDES UP ON THE BACK SIDE OF THE UPR
LVL ANTICYCLONE.  ANOTHER FACTOR HINDERING STG TSTM EVOLUTION IS A
SHORT PD IN THE WARM XCTR...AT MOST 6HRS AND AT NGT.  ANY CHC OF A
STG TSTM WOULD BE IN THE TUG AND BIG SANDY BASINS.

WARMEST GUID /LCL MOS/ CONTS TO PERFORM REMARKABLY WELL AND WITH LTL
IN THE WAY OF CLDS FORESEEN...SEE NO REASON TO DEVIATE.  MAV MAXT AT
HTS LOOKS ODD COMPARED TO FWC/MET/LCL MOS.  NRN AREAS RADIATE THIS
EVNG AS PRECIP IS SLATED TO ARRIVE AFT MDNGT.  PREFER COOLER NMBRS
THERE...WHILE WARMER LOWS ACCEPTED S WITH RA ARRIVING AFT 01Z.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...

SHORT WAVE ROLLING THROUGH RIGHT AT THE START OF THE PERIOD EXITS
DURING MIDDAY AND AFTERNOON HOURS...SECOND SHORT FOLLOWS FOR FRIDAY
NIGHT...AND A THIRD FOR SATURDAY.

GFS IS A LITTLE FASTER WITH THE FIRST SHORT WAVE AND ALSO APPEARS TO
EXIBIT FEEDBACK ISSUE.  HPC QPF...USED...WHICH WAS EVEN MORE MODEST
THAN THE NAM.

TWO CONCERNS WITH FIRST SHORT IS AMOUNT OF RAINFALL WHICH WILL NOT
IN ITSELF CAUSE PROBLEMS...BUT MAY HELP SET THE STAGE FOR
SECOND...STRONGER SYSTEM.  IN ADDITION...TIMING ON EXODUS OF FIRST
SYSTEM AND AMOUNT OF BREAKS IN THE CLOUDS IN ITS WAKE WILL FACTOR
INTO HOW MUCH DESTABILIZATION CAN TAKE PLACE AS SECOND SHORT WAVE
APPROACHES.

GFS CONTINUES TO BE STRONGER THAN NAM WITH SURFACE LOW TRACKING NEWD
THROUGH OH FRIDAY EVENING.  THIS CREATES STRONGER SHEAR WHICH...IF
CAPE COULD GET UP TO 1-1.5KJ/KG...WOULD SPELL POTENTIAL FOR SEVERE
WEATHER...ESPECIALLY WITH HEIGHT FALLS AND COOLING ALOFT.  SPC HAS
EXTENDED SLIGHT RISK NWD...UP THROUGH ABOUT TWO THIRDS OF THE
FORECAST AREA.  WILL CARRY MENTION OF POTENTIAL IN HWO FOR MAINLY
SOUTHERN HALF OF AREA DAY TWO...FRIDAY AFTERNOON AND EVENING.

UPPER PATTERN IS MORE AMPLIFIED WHEN SECOND SHORT WAVE APPROACHES AS
LONG WAVE TROUGH IS CLOSER.  THIS RESULTS IN BETTER NWD TRANSPORT OF
MOISTURE AND THUS HIGHER QPF.  AGAIN USED HPC HERE...WHICH IS IN THE
ONE HALF TO ONE INCH RANGE.  FFG VALUES OF GENERALLY 1-1.5 INCHES IN
3 TO 6 HOURS AND CLOSE TO TWO INCHES IN 12 SUGGEST WE COULD HANDLE
FORECAST RAINFALL...UNLESS LOCALLY HIGHER AMOUNTS OCCUR IN THE SAME
BASINS.  WILL MENTION THIS IN HWO AS WELL.

THIRD SHORT WAVE WILL HAVE TO BE WATCHED CAREFULLY FOR ADDITIONAL
RAINFALL IN THE MOUNTAINS SATURDAY.  WEATHER QUIETS DOWN IN ITS WAKE
FOR THE LATTER PART OF THE WEEKEND AND THE FIRST PART OF NEXT WEEK.

HIGHS FRIDAY WILL DEPEND UPON TIMING OF FIRST SHORT WAVE AND ANY
AFTERNOON SUNSHINE IN ITS WAKE...AS ALLUDED TO W/R DESTABILIZATION.
WENT WITH HIGHER END OF NUMBERS...WHICH IS STILL A GOOD 2 CATS LOWER
THAN FORECAST HIGHS TODAY.  DID TEMPER RISE IN THE MORNING WHEN IT
WILL BE RAINING.  NUMBERS FOR LOWS FRIDAY NIGHT AND HIGHS SATURDAY
WERE LARGELY CONVERGED EXCEPT FOR LOW FWC FRIDAY NIGHT...AND
ACCEPTED WITH LITTLE CHANGE TO PREVIOUS PACKAGE NEEDED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...ESS/JMV
LONG TERM...ARJ
Hazardous weather outlook, Apr 20, 3:16 AM EST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
416 AM EDT THU APR 20 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-210830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
416 AM EDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
FRIDAY INTO SATURDAY. THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
CAN BE QUITE STRONG. IN ADDITION...REPEATED HEAVY RAINFALL OVER
THE SAME RIVER BASINS CAN LEAD TO HIGH WATER PROBLEMS COME FRIDAY
NIGHT OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

29 / TRM

In the hours before

Special weather statement, Apr 20, 4:15 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT THU APR 20 2006

WVZ005-202145-
WAYNE-
515 PM EDT THU APR 20 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BEECH FORK STATE PARK...OR
ABOUT 8 MILES NORTHEAST OF YATESVILLE LAKE STATE PAR...MOVING
NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  CENTERVILLE...WAYNE AND FORT GAY.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
HEAVY DOWNPOURS SHOULD BE EXPECTED...WITH SOME PONDING OF WATER ON
ROADWAYS.

PLEASE REPORT SIGNIFICANT TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

16

The radar

The Charleston,WV radar (KRLX), 76 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
April 20, 4:53 PM EST
Where
Wayne County, Kenova
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -82.583

Hail, Cabell

When
April 20, 5:01 PM EST
Where
Cabell County, Huntington
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.417, -82.467

Thunderstorm Wind, Cabell

When
April 20, 5:10 PM EST
Where
Cabell County, 1 mi W of Barboursville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.417, -82.300

Hail, Kanawha

When
April 20, 6:25 PM EST
Where
Kanawha County, Charleston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.350, -81.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5495394, 5495397, 5495395, 5495396.